Texas, 2024

Hail and Damaging Winds in Texas, May 28, 2024

May 28, 2024 · NWS SHV · 22 events in 7 counties and zones

A warm front extended east northeastward from an attendant surface low across East Texas during the morning hours on May 28th. Modest warm air advection across this boundary contributed to the development of severe thunderstorms in association with an advancing mesoscale convective system (MCS).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front extended east northeastward from an attendant surface low across East Texas during the morning hours on May 28th. Modest warm air advection across this boundary contributed to the development of severe thunderstorms in association with an advancing mesoscale convective system (MCS). A gradual strengthening of the low-level jet allowed its eastern periphery to interact with the frontal zone, contributing to additional thunderstorm development via warm air advection. Steep mid-level lapse rates were in place over East Texas, estimated near 8-8.5 degrees C/km from 700 to 500 mb. Moderate westerly flow aloft was present as well, contributing to 0-6 km bulk shear from 40 to 50 knots. Although storm mode largely evolved into a widespread damaging wind threat within a strengthening bowing structure, one storm managed to produce isolated large hail in East Texas while numerous damaging wind reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 28, 6:13 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 28, 6:13 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
713 AM CDT Tue May 28 2024

...New UPDATE...

.UPDATE...
Issued at 712 AM CDT Tue May 28 2024

An MCS currently shifting southeast across northeast Texas will
move into east Texas over the next couple of hours. Therefore
Severe Thunderstorm Watch 341 is now in effect into 11 AM.
Damaging straight line winds, large hail, and isolated tornadoes
will be possible. /05/

&&

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 125 AM CDT Tue May 28 2024

A weak frontal boundary lingering across north-central and
northeast Texas has been the trigger for convection across
the Red River Valley during these early morning hours. This area
will be the source region for continued convective initiation
through the remainder of the overnight hours. Ongoing storms near
daybreak will force an outflow boundary southeast across the
ArkLaTex later today.

Conditions across the ArkLaTex are primed to support strong to
severe thunderstorms along the outflow boundary today. The
combination of rich low-level moisture with dewpoints in the lower
70s and an upper-disturbance translating southeast within a
northwest flow pattern will support deep convection ultimately
leading to the potential for an MCS that will generate damaging
winds and large hail along with an isolated tornado threat across
the ArkLaTex. There is some uncertainty associated with type and
intensity of convection due to timing of the progression of the
outflow boundary. Should the outflow boundary race across the
region early in the day, MCS development may be reduced. However,
should the outflow boundary move through later in the day,
diurnal heating will play a role in further destabilizing an
already unstable airmass across the region ahead of the boundary
producing a heightened severe threat.

Convection to linger into the evening hours as fairly amplified
low-level trough lingers across the northern gulf coast. Overnight
low temperatures are forecast to fall into the 60s.

Synoptic pattern to remain fairly stagnant through Wednesday as
low to mid-level trough remains parked across the region in the
vicinity of the frontal boundary resulting in an unsettled weather
pattern characterized by decent rain chances areawide. High
temperatures are forecast to fall into the upper 70s to lower 80s.
/05/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 125 AM CDT Tue May 28 2024

An upper trough swinging east across the central CONUS along the
northern periphery of an upper-ridge across Mexico will allow for
an unsettled weather pattern across the ArkLaTex on Friday.
Showers and thunderstorms will increase in coverage early Friday
morning, persisting through much of the day. A weak upper-low may
deepen across south Arkansas on Friday night allowing for storms
to possibly increase in intensity allowing for an isolated severe
thunderstorms and heavy rain threat across Arkansas.

Conditions to improve on Saturday as upper-trough shifts east
into Mississippi and Alabama and ridging rebuilds across the
region. However, diurnally driven convection remains possible
along a lingering frontal boundary.

Frontal boundary to remain in place across the ArkLaTex through
Saturday, maintaining increased rain chances through the early
part of the weekend. Front is forecast to lift north on Sunday
allowing for improved conditions late in the weekend into early
next week.

Temperatures through the long-term period to remain fairly
consistent with highs in the 80s and lows around 70. /05/

&&

.AVIATION...
(12Z TAFS)
Issued at 650 AM CDT Tue May 28 2024

For the 28/12Z TAF update, VFR vis/cigs are expected through the
period (with MVFR/IFR vis/cigs exceptions for low clouds over east
Texas terminals through at least 28/15Z). Light easterly winds
will also continue through the period. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  71  82  69 /  30  40  50  30
MLU  93  69  82  67 /  10  20  40  30
DEQ  85  64  80  64 /  30  30  50  30
TXK  88  67  82  67 /  30  30  50  30
ELD  90  65  79  64 /  20  30  50  30
TYR  88  69  83  69 /  50  40  60  30
GGG  89  69  82  68 /  40  40  50  30
LFK  92  72  84  70 /  40  30  60  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...16
Hazardous weather outlook, May 28, 3:23 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
423 AM CDT Tue May 28 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-290930-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
423 AM CDT Tue May 28 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms expected today as a convective
complex moves out of central Texas into the ArkLaTex. Some of the
storms could be strong to severe, with some excessive rainfall
leading to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms may be possible each afternoon
and evening through the workweek into next weekend. Can't rule out
additional strong to severe storms along with localized excessive
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Special weather statement, May 28, 4:11 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
511 AM CDT Tue May 28 2024

OKZ077-TXZ096-281045-
McCurtain OK-Red River TX-
511 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MCCURTAIN AND
NORTHERN RED RIVER COUNTIES THROUGH 545 AM CDT...

At 511 AM CDT, Doppler radar was tracking a strong thunderstorm near
Raymond Gary State Park, or 18 miles east of Hugo, moving east at 30
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Idabel, Broken Bow, Manchester, Valliant, Millerton, Annona, Haworth,
Garvin, Farmers Hill, Negley, Harris, Woodland, Redland, Silver City,
English, Kanawha, Holly Creek, Kiomatia, Albion, and Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3388 9531 3388 9528 3391 9528 3389 9527
      3389 9525 3393 9525 3396 9523 3394 9516
      3407 9516 3400 9470 3376 9465 3369 9474
      3370 9474 3369 9475 3356 9491 3377 9531
TIME...MOT...LOC 1011Z 282DEG 27KT 3393 9520

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

16
Special weather statement, May 28, 5:01 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
601 AM CDT Tue May 28 2024

ARZ050-059-OKZ077-TXZ096-097-109-111-112-281200-
Sevier AR-Little River AR-McCurtain OK-Cass TX-Bowie TX-Red River TX-
Morris TX-Titus TX-
601 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT LITTLE RIVER...SOUTHWESTERN
SEVIER...SOUTHERN MCCURTAIN...NORTHWESTERN CASS...BOWIE...NORTHERN
MORRIS...NORTHEASTERN TITUS AND RED RIVER COUNTIES THROUGH 700 AM
CDT...

At 600 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Idabel, or 18 miles northeast of Clarksville, moving
east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashdown, New Boston, Clarksville, Foreman, Boxelder, Idabel, Broken
Bow, Hooks, De Kalb, Naples, Redwater, Maud, Red Lick, Wilton,
Winthrop, Us 259 And I 30 Intersection, Arkinda, Dalby Springs,
Richmond, and Wilkerson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3369 9531 3410 9487 3376 9404 3336 9423
      3316 9466 3354 9531
TIME...MOT...LOC 1100Z 282DEG 27KT 3380 9484

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

16
Special weather statement, May 28, 7:04 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
804 AM CDT Tue May 28 2024

ARZ070-TXZ097-109>112-125-281330-
Miller AR-Upshur TX-Cass TX-Camp TX-Bowie TX-Morris TX-Titus TX-
804 AM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL MILLER...CASS...
SOUTHEASTERN BOWIE...NORTHEASTERN UPSHUR...SOUTHERN MORRIS...
SOUTHEASTERN TITUS AND CAMP COUNTIES THROUGH 830 AM CDT...

At 804 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nash to 7 miles northeast of Hughes Springs to
Newsome. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texarkana, Atlanta, Wake Village, Pittsburg, Leesburg, Nash, Hooks,
Daingerfield, Linden, Hughes Springs, Lone Star, Queen City,
Redwater, Maud, Cason, Rocky Branch, Genoa, Jenkins, Newsome, and
Leary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until noon CDT for
northeastern Texas.

&&

LAT...LON 3315 9467 3348 9426 3339 9382 3300 9425
      3288 9467 3288 9471 3287 9471 3279 9496
      3294 9515 3298 9515
TIME...MOT...LOC 1304Z 287DEG 30KT 3343 9414 3309 9457 3295 9512

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53

The radar

The Shreveport radar (KSHV), 161 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Smith

When
May 28, 7:20 AM CST
Where
Smith County, 7.69 mi N of Garden Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.630, -95.550

Tree downed in the Jamestown community.

Hail, Smith

When
May 28, 7:24 AM CST
Where
Smith County, 0.9 mi NE of Noonday
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.240, -95.410

Quarter size hail reported in Noonday.

Thunderstorm Wind, Smith

When
May 28, 7:25 AM CST
Where
Smith County, 2.07 mi N of Mt Sylvan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.480, -95.450

Widespread downed trees in Hideaway.

Thunderstorm Wind, Smith

When
May 28, 7:36 AM CST
Where
Smith County, 2.44 mi ENE of Flint
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.210, -95.310

Tree downed near the intersection of FM Road 346 and County Road 122.

Thunderstorm Wind, Smith

When
May 28, 7:53 AM CST
Where
Smith County, (Tyr)tyler Pounds Fl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.350, -95.400

A wind gust of 58 mph was recorded at Tyler Pounds Field Airport.

Thunderstorm Wind, Smith

When
May 28, 8:00 AM CST
Where
Smith County, 1.75 mi E of Lake Tyler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.230, -95.150

Trees downed between Whitehouse and Arp.

Thunderstorm Wind, Rusk

When
May 28, 8:04 AM CST
Where
Rusk County, 0.69 mi N of Overton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.280, -94.970

Multiple trees downed on Ward Street and Sunset Street in Overton.

Thunderstorm Wind, Rusk

When
May 28, 8:05 AM CST
Where
Rusk County, 0.59 mi W of Price
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.130, -94.940

Multiple trees downed on FM Road 13 near the Price community.

Thunderstorm Wind, Cherokee

When
May 28, 8:15 AM CST
Where
Cherokee County, 0.91 mi SE of Striker Creek Res
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.960, -94.990

A 58 mph wind gust was recorded at the Texas Water Development Board Mesonet site at Lake Striker.

Thunderstorm Wind, Rusk

When
May 28, 8:20 AM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.160, -94.800

Multiple trees downed in Henderson.

Thunderstorm Wind, Panola

When
May 28, 8:55 AM CST
Where
Panola County, 0.91 mi SW of Buncome
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.040, -94.440

A wind gust of 62 mph was recorded the Texas Water Development Board Mesonet site at Lake Murvaul.

Thunderstorm Wind, Panola

When
May 28, 9:05 AM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.150, -94.340

Trees downed in Carthage and throughout Panola County.

Thunderstorm Wind, Shelby

When
May 28, 9:30 AM CST
Where
Shelby County, 0.91 mi NE of Arcadia
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
31.760, -94.320

Trees downed on FM Road 138.

Thunderstorm Wind, Shelby

When
May 28, 9:30 AM CST
Where
Shelby County, 3.24 mi WSW of Flat Fork
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
31.860, -94.270

Trees downed on FM Road 2026.

Thunderstorm Wind, Shelby

When
May 28, 9:43 AM CST
Where
Shelby County, 1.5 mi SSE of Paxton
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
31.930, -94.160

Trees downed on FM Road 699.

Thunderstorm Wind, Sabine

When
May 28, 10:36 AM CST
Where
Sabine County, 1.82 mi NE of Hemphill
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
31.350, -93.830

Vehicle struck a downed tree, which had fallen across Highway 83 just east of Hemphill.

Thunderstorm Wind, Sabine

When
May 28, 10:48 AM CST
Where
Sabine County, 3.5 mi S of Yellowpine
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
31.230, -93.840

Two large trees downed across FM Road 2343 near Rice Field Road.

Thunderstorm Wind, Sabine

When
May 28, 10:52 AM CST
Where
Sabine County, 3.61 mi SE of Yellowpine
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
31.250, -93.780

Large tree downed across Highway 87 just north of the fire station in Six Mile community.

Thunderstorm Wind, Angelina

When
May 28, 11:15 AM CST
Where
Angelina County, 6.76 mi SW of Pollok
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.400, -94.960

Tree downed on Highway 7 at Highway 103 West.

Thunderstorm Wind, Angelina

When
May 28, 11:39 AM CST
Where
Angelina County, (Lfk)angelina Co Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.230, -94.750

A 58 mph wind gust was recorded at Angelina County Airport.

Thunderstorm Wind, Angelina

When
May 28, 11:43 AM CST
Where
Angelina County, 1.38 mi N of Lufkin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.370, -94.730

Large tree downed on a public pathway at Ellen Trout Zoo.

Thunderstorm Wind, Angelina

When
May 28, 11:45 AM CST
Where
Angelina County, Lufkin
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.350, -94.730

Several trees downed in Lufkin as well as Diboll and Etoile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187749, 1187748, 1187759, 1187754, 1187751, 1187750, 1187755, 1187752, 1187753, 1187756, 1187757, 1187758, 1187766, 1187767, 1187765, 1187762, 1187764, 1187763, 1187768, 1187760, 1187769, 1187761.